Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 12, 2005, 12:38 PM MST for Maricopa County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 12:38 PM MST (19:38 UTC)
- Expired
- Aug 12, 2005, 2:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.6 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1082 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 121951
FFWPSR
AZC013-122245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 PM MST FRI AUG 12 2005
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS
INCLUDES THE CITIES OF NEW RIVER...CAVE CREEK...CAREFREE...AND
CAMP CREEK
* UNTIL 345 PM MST
* AT 1243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER
THE WARNED AREA. RAINFALL RATES EXCEEDING ONE TO TWO INCHES PER
HOUR ARE POSSIBLE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
SPRINGS...AND AREAS IN AND AROUND THE CAVE CREEK COMPLEX BURN AREA.
THE HEAVIEST RAINFALL WAS CURRENTLY FALLING OVER THE CAVE CREEK
COMPLEX BURN AREA. A RAIN GAUGE NEAR HUMBOLDT MOUNTAIN INDICATED
THAT NEARLY ONE INCH OF RAIN HAD FALLEN IN LESS THAN 30 MINUTES.
THIS IS A VERY DANGEROUS SITUATION. EXCESSIVE RUNOFF FROM HEAVY
RAINFALL WILL CAUSE FLOODING OF CREEKS...STREAMS...AND WASHES.
RESIDENTS LIVING IN CAMP CREEK...SEVEN SPRINGS...AND TONTO HILLS
SHOULD BE PREPARED TO MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3405 11207 3406 11273 3379 11239 3376 11178
3388 11149 3406 11153
$$
FOWLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:30 AM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 12, 9:30 AM MST, 3 hours 8 minutes before
AZZ020>028-CAZ030>033-122200- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 930 AM MST FRI AUG 12 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... LOW PRESSURE SYSTEMS OVER NORTHERN ARIZONA AND NORTHERN BAJA CALIFORNIA...AND VERY HUMID TROPICAL AIR OVER OUR AREA WILL CONTINUE AT LEAST THROUGH SATURDAY. THIS MEANS A CONTINUATION OF SOME AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH LOCALLY VERY HEAVY RAIN AND POSSIBLE FLASH FLOODING. HOWEVER...ANOTHER LOW PRESSURE SYSTEM FROM THE NORTHWEST WILL DEVELOP OVER SOUTHERN CALIFORNIA AND BRING SOMEWHAT DRIER AIR TO SOUTHEAST CALIFORNIA THIS WEEKEND...SPREADING EAST ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA BY THE MIDDLE OF NEXT WEEK WITH SOMEWHAT WARMER WEATHER. && .DISCUSSION... JUST WHEN WE THOUGHT WE COULD RELAX THIS MORNING AND SAVOR A GOOD CUP OF COFFEE...ONE LOOK AT THE UPPER AIR DATA GAVE US THE HEE BEE JEE BEES. LET US EXPLAIN. MONSOON MOISTURE OVER THE FORECAST AREA HAS BEEN SLIGHTLY HIGHER THAN NORMAL FOR A COUPLE OF WEEKS NOW. UP THIS THIS MORNING...WEVE HAD TO CONTEND WITH LIGHT AND PERSISTENT UPPER LEVEL DEFORMATION ZONES THAT HAD BEEN CONTINUALLY SHIFTING AROUND THE STATE...ENOUGH TO ENABLE CONVECTION TO REACH GREAT HEIGHTS (55 TO 60 THSD FEET) WITH SOME RESULTANT SEVERE WEATHER. HOWEVER THE PATTERN WAS SHIFTING THIS MORNING TOWARD A TRANSITIONAL EVENT...MEANING STRONGER WESTERLIES...MORE UPPER LEVEL WIND SHEAR... ...AND BOOKOO MOISTURE. PLOTS THIS MORNING SHOWED AN UPPER LEVEL CUTOFF LOW OVER NORTHERN AND CENTRAL BAJA CA (BEST SEEN IN THE VAPOR IMAGERY). AND WHILE YOUR THERE...CHECK OUT THE LITTLE VORT MAX OVER THE CENTRAL GULF OF CA (AT 15Z)...MOVING TOWARD THE SOUTHERN AZ BORDER. BECAUSE OF THE UPPER LEVEL CUTOFF LOW...AND A PASSING GREAT BASIN SHORTWAVE... 300/250 MB HEIGHT FALLS OVER AZ AND SOUTHERN CA ARE STRONGER THAN NORMAL... N THE 40 TO 50 METER RANGE...SUGGESTING VERTICAL MOTION /UPPER LEVEL COOLING. HORIZONTAL STRETCHING/DEFORMATION MOTIONS WERE ALSO SEEN OVER SOUTHWEST/SOUTH CENTRAL AZ IN THE NORTHEAST QUADRANT OF THE UPPER LOW. MOISTURE WISE...ITS WET. 850/700 MB DEWPOINTS ON THE PHOENIX AND TUCSON SOUNDINGS WERE HIGHER THAN NORMAL (WITH PHOENIX NEAR EXTREME). THE FLAGSTAFF SOUNDING WAS MUCH DRIER TODAY...INDICATING A STEEP EAST TO WEST MONSOON MOISTURE BOUNDARY GRADIENT EXISTS BETWEEN PHOENIX AND FLAGSTAFF. THIS MOISTURE GRADIENT IS SUGGESTIVE OF BACKBUILDING STORMS...FROM THE CENTRAL MOUNTAINS TOWARD SOUTHERN DESERTS TO AREAS LIKE WICKENBURG...CAVE CREEK...PHOENIX...AND SURROUNDINGS AREAS. THEREFORE GIVEN SOME UPPER LEVEL DYNAMICS ACROSS THE STATE TODAY... ALONG WITH PLENTY OF SUNSHINE AND A TROPICAL LIKE AIRMASS...IT COULD BE VERY CONVECTIVELY ACTIVE WITH A MAJOR THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH MAY HAVE TO BE ISSUED THIS AFTERNOON AFTER WE SEE HOW THE CHARACTER OF THE STORMS DEVELOP. WE WILL MAINTAIN A VIGIL TODAY AND TAKE QUICK ACTION WHEN NECESSARY. THE UPPER LEVEL CUTOFF LOW OVER OVER NORTHERN BAJA WILL APPROACH SOUTHERN AZ SATURDAY...AND A STRONGER PACIFIC SHORTWAVE EXPECTED TO MOVE INTO SOUTHERN CA SUNDAY AND MONDAY. THEREFORE THE FLOW IS BECOMING MORE DYNAMICAL UNDER THESE TRANSITION EVENTS THIS WEEKEND. DRIER AIR WILL LIKELY MOVE INTO SOUTHEAST CA OVER THE WEEKEND... HOWEVER THE MOISTURE WILL BE POOLED AND CONVERGENT OVER ALL OF AZ. THEREFORE OUR FLASH FLOOD AND SEVERE THUNDERSTORM CHANCES ARE STATISTICALLY IMPROVED AS SEVERAL ATMOSPHERIC FEATURES COME TOGETHER TODAY AND THIS WEEKEND. CURRENT FORECASTS LOOK OK FOR NOW...HOWEVER WE MAY HAVE TO ISSUE STATEMENTS LATER IN THE SHIFT AFTER WE SEE HOW THE CHARACTER OF THE CONVECTION DEVELOPS. && .AVIATION... DISCUSSION FOR 18Z TAFS. ATMOSPHERE REMAINS VERY MOIST UNSTABLE THIS MORNING. AS USUAL A BIT TRICKY TO TIME IF...OR WHEN STORMS WILL EFFECT KPHX/KIWA. BEST GUESS AT THIS TIME IS LATE AFTERNOON THROUGH THE EVENING HOURS...WHICH IS REPRESENTED IN THE TAFS. THREATS WILL BE LOW VISIBILITY...STRONG GUSTY WINDS...AND LOW CIGS. SOME DRIER AIR HAS MOVED PUSHED INTO SERN CA AND WESTERN ARIZONA...SO EXPECTING JUST SOME TOWERING CU OUT THERE. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX VASQUEZ
Hazardous weather outlook, Aug 12, 6:31 AM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 631 AM MST FRI AUG 12 2005 AZZ020>028-CAZ030>033-130100- GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 631 AM MST (631 AM PDT) FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY VERY HUMID TROPICAL AIR STILL OVER THE AREA COMBINED WITH LOW PRESSURE SYSTEMS OVER NORTHERN BAJA CALIFORNIA AND NORTHERN ARIZONA WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN WITH A POSSIBILITY OF FLASH FLOODING ESPECIALLY IN UPSLOPE AREAS...AND THOSE AREAS BURNED BY FIRES. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY HUMID TROPICAL AIR WILL STILL BE OVER SOUTHWEST AND SOUTH- CENTRAL ARIZONA AT LEAST THROUGH SATURDAY. THIS WILL RESULT IN SOME AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AGAIN. SOME OF THESE STORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN WITH A POSSIBILITY OF FLASH FLOODING. STRONG GUSTY DAMAGING WINDS ARE ALSO POSSIBLE WITH THE THUNDERSTORMS. SOME DRIER AIR WILL MOVE INTO SOUTHEAST CALIFORNIA THIS WEEKEND AND SPREAD EAST ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELLIS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:04 PM MST | Severe Thunderstorm Warning | PSR | Gila | 30 min |
| Aug 12, 2:31 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 59 min |
| Aug 12, 3:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 60 min |
| Aug 12, 3:54 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 36 min |
| Aug 12, 4:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 59 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.